Evaluation of adverse reaction to DTaP vaccine

Author: V. Dimov, M.D., Allergist/Immunologist and Assistant Professor at University of Chicago
Reviewer: S. Randhawa, M.D., Allergist/Immunologist and Assistant Professor at NSU

A 6-month-old boy is in the allergy clinic for evaluation of adverse reaction to DTaP vaccine. One hour after the first dose of the DTaP vaccine, he became restless and had hives on his abdomen that stayed for 2 days and resolved with cetirizine. The family is very worried because his mother had a systemic reaction as a young child to what she thinks was tetanus vaccine (or DTP). She was 3-year-old at the time, had hives, passed out and required hospitalization.

The boy has no history of asthma, allergic rhinitis, food allergy, or atopic dermatitis.

Physical examination was normal.

What is the most likely diagnosis?

- idiopathic acute urticaria
- adverse reaction to DTaP vaccine

What diagnostic method would you suggest?

Skin test and graded drug challenge with DTaP vaccine.

What happened?

The skin test and the graded dose challenge with DTaP vaccine were negative. There was no evidence of IgE-mediated drug allergic reaction to DTaP. The risk of delayed, non-IgE mediated reaction cannot be ruled out.

Ideally, skin test for each of the individual components of DTP should be performed, followed by challenge in the allergy clinic. However, since the separate vaccines are no longer available, then a test with the DTaP is indicated following the modified protocol below:

1. Skin test with positive control, negative skin control, 1:100, 1:10, 1:1 concentration of DTP. Observe for 15 min. If negative, proceed with:

2. Intradermal test with 1:100 concentration of DTP. Observe for 15 min. If negative, proceed with:

3. Inject 10% of the DTP dose as indicated. Observe for 30 min. If negative, proceed with:

4. Inject 90% of the dose. Observe for 30 min.

All 4 steps were completed and were negative for signs or symptoms of IgE-mediated reaction.

The plan is based on the reference below:

If the skin test (prick and intradermal skin test) result is negative, the chance that the patient has IgE antibody to any vaccine constituent is negligible, and the vaccine can be administered in the usual manner. Nonetheless, in a patient with a history suggestive of an anaphylactic reaction, it is prudent to administer the vaccine under observation, with epinephrine and other treatments available. Thus if the skin test results to the vaccine and its ingredients are negative, particularly at the intradermal level (with the vaccine diluted 1:100), then it is unlikely that the patient has IgE antibody to any component of the vaccine, and they can be given the vaccine in the usual manner but observed for at least 30 minutes afterward. If vaccine or vaccine component skin test results are positive, the vaccine might still be administered, if necessary, in graded doses. If the full vaccine dose is normally a volume of 0.5 mL, the patient is first given 0.05 mL of a 1:10 dilution and then given full-strength vaccine (at 15-minute intervals) at doses of 0.05, 0.1, 0.15, and finally 0.2 mL, for a cumulative dose of 0.5 mL. A simplified protocol can be used, with administration of 10% of the dose (followed by 30 minute observation), followed by 90% of the dose (followed by 30 minute observation).

This procedure in a patient who is presumed to be allergic to the vaccine being administered needs to be performed under direct medical supervision, with emergency medications and equipment immediately available to promptly treat an anaphylactic reaction should it occur. Such challenges can be performed in an office or hospital setting with or without an intravenous line in place, depending on the severity of the original reaction to the vaccine and the patient’s medical condition.

Source: J Allergy Clin Immunol. 2012 Jul;130(1):25-43. doi: 10.1016/j.jaci.2012.04.003. Epub 2012 May 16. Adverse reactions to vaccines practice parameter 2012 update. Kelso JM, Greenhawt MJ, Li JT, Nicklas RA, Bernstein DI, Blessing-Moore J, Cox L, Khan D, Lang DM, Oppenheimer J, Portnoy JM, Randolph CR, Schuller DE, Spector SL, Tilles SA, Wallace D.

What happened next?

There was no evidence of IgE-mediated drug allergic reaction to DTaP. The risk of delayed, non-IgE mediated reaction cannot be ruled out because the mechanism of those reactions is different. The patient can proceed with the rest of the immunization schedule as per the current CDC guidelines.

References

J Allergy Clin Immunol. 2012 Jul;130(1):25-43. doi: 10.1016/j.jaci.2012.04.003. Epub 2012 May 16. Adverse reactions to vaccines practice parameter 2012 update. Kelso JM, Greenhawt MJ, Li JT, Nicklas RA, Bernstein DI, Blessing-Moore J, Cox L, Khan D, Lang DM, Oppenheimer J, Portnoy JM, Randolph CR, Schuller DE, Spector SL, Tilles SA, Wallace D.

Published: 03/12/2012
Updated: 05/22/2013

No comments: